Overdose can be dangerous – Heilpraxis

Food Supplements: Hypervitaminosis D is on the rise

Many people take Preparations based on vitamin D to prevent vitamin D deficiency. But such dietary supplements it can become dangerous. Experts warn of aoverdose“Such means.

“Overdose” of vitamin D supplements is both possible and harmful, doctors warn in BMJ Case Reports after treating a man hospitalized for excessive vitamin D intake.

Complaint of a man with serious health problems

Hypervitaminosis D it is on the rise and is associated with a number of potentially serious health problems, according to experts, reports the trade journal “BMJ”.

The case concerns a middle-aged man who was referred by his family doctor Hospital was hospitalized after complaining of recurrent vomiting, nausea, abdominal pain, leg cramps, tinnitus (ringing in the ears), dry mouth, increased thirst, diarrhea and weight loss (12.7 kg).

These symptoms started about three months earlier and started about a month after he was given an intensive diet on the advice of a nutritionist. vitamin supplementation He started.

The man had various health problemsincluding tuberculosis, a tumor of the inner ear (left vestibular schwannoma) that had caused deafness in that ear, accumulation of fluid in the brain (hydrocephalus), bacterial meningitis and chronic sinusitis.

High doses of food supplements

The patient had it every day high doses taken from more than 20 over-the-counter dietary supplements that contained:

Vitamin D: 50,000 mg – the daily requirement is 600 mg or 400 IU; Vitamin K2: 100 mg (daily requirement 100-300 μg); C vitamin; Vitamin B9 (folate): 1000 mg (daily requirement 400 μg); Vitamin B2 (Riboflavin), Vitamin B6, Omega-3: 2000 mg twice a day (Daily requirement 200-500 mg) plus numerous other vitamins, minerals, nutrients and probiotics dietary supplements.

As symptoms developed, she stopped taking these supplements, but her own symptoms has not disappeared.

treatment in hospital

The results of the blood tests ordered by his family doctor showed that the patient was very tall calcium levels and had slightly elevated magnesium levels. And his vitamin D levels were 7 times the level needed for adequate supplies.

Tests also showed that his Kidneys does not work properly (acute kidney damage). The results of various x-rays and scans to check for cancer were insignificant.

The man remained in the hospital for eight days, during which time he received intravenous fluids and was diagnosed Bisphosphonates – medicines normally used to strengthen bones or to lower excessive calcium levels in the blood.

Two months after he was released from the hospital, his calcium levels had returned to normal, but his vitamin D levels were still high. unusually tall.

Symptoms can last for several weeks

“Globally, there is a growing trend in hypervitaminosis D, a clinical condition characterized by elevated serum levels of vitamin D3”with women, children, and surgical patients being more likely to be affected, the authors write.

of the recommended levels of vitamin D it can be obtained through diet (eg wild mushrooms, oily fish), sun exposure and dietary supplements.

If hypervitaminosis D develops due to excessive intake, symptoms can many weeks enough, the authors warn.

The symptoms of hypervitaminosis D are varied and have mostly disappeared excess calcium in the blood caused. These include somnolence, confusion, apathy, psychosis, depression, somnolence, anorexia, abdominal pain, vomiting, constipation, stomach ulcers, pancreatitis, high blood pressure, abnormal heart rhythm and renal abnormalities, including renal failure.

Other associated features such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia) e hearing loss or deafness has also been reported, they add.

Hypervitaminosis D is on the rise, but it’s still there somewhat rare, according to the authors. However, they warn that supplement use is popular, and people may not be aware that a vitamin D overdose is possible.

“This case report relieves it potential toxicity of food supplements that are largely considered safe until they are taken in dangerous amounts or in dangerous combinations. “, they conclude. (A.D)

Information on the author and source

This text corresponds to the specifications of the specialist medical literature, medical guidelines and current studies and has been verified by medical professionals.

Sources:

  • BMJ: “Overdose” of vitamin D supplement is possible and harmful, doctors warn, (Abruf: 07.06.2022), BMJ

Important note:
This article contains general advice only and is not to be used for self-diagnosis or treatment. It cannot replace a visit to the doctor.

Leave a Comment